Nodulosis in systemic onset juvenile idiopathic arthritis

An uncommon event with spontaneous resolution

Reem Abdwani, Rosie Scuccumarri, Karen Duffy, Ciarán M. Duffy

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

Accelerated nodulosis is a rare complication of methotrexate therapy in juvenile idiopathic arthritis. When nodulosis does occur in patients with juvenile idiopathic arthritis on methotrexate, it is almost always seen in patients with polyarthritis with rheumatoid factor seropositivity, but only occasionally in polyarthritis patients who are rheumatoid factor negative. It has been described previously in only one patient with systemic arthritis. In this study, we describe three patients with systemic arthritis, all of whom developed nodulosis while receiving methotrexate. Interestingly, it was not necessary to discontinue methotrexate in any of these patients. In fact, methotrexate dose was escalated without consequences and with complete resolution of nodules. This observation suggests that nodulosis occurring in patients with systemic arthritis already on methotrexate may not be because of methotrexate itself, but may be a component of the disease process. The other likely possibility given the fact that nodulosis occurs with other immunomodulatory agents and is not specifically related to methotrexate is that immunomodulatory agents in general precipitate the development of nodulosis. Thus, we propose that the new terminology "immunomodulatory agents induced nodulosis" rather than "methotrexate-induced nodulosis" be used in the literature.

Original languageEnglish
Pages (from-to)587-591
Number of pages5
JournalPediatric Dermatology
Volume26
Issue number5
DOIs
Publication statusPublished - Sep 2009

Fingerprint

Juvenile Arthritis
Methotrexate
Arthritis
Rheumatoid Factor
Terminology

ASJC Scopus subject areas

  • Dermatology
  • Pediatrics, Perinatology, and Child Health

Cite this

Nodulosis in systemic onset juvenile idiopathic arthritis : An uncommon event with spontaneous resolution. / Abdwani, Reem; Scuccumarri, Rosie; Duffy, Karen; Duffy, Ciarán M.

In: Pediatric Dermatology, Vol. 26, No. 5, 09.2009, p. 587-591.

Research output: Contribution to journalArticle

Abdwani, Reem ; Scuccumarri, Rosie ; Duffy, Karen ; Duffy, Ciarán M. / Nodulosis in systemic onset juvenile idiopathic arthritis : An uncommon event with spontaneous resolution. In: Pediatric Dermatology. 2009 ; Vol. 26, No. 5. pp. 587-591.
@article{ac7f903f690e4bdbbc5308609fd0b2ab,
title = "Nodulosis in systemic onset juvenile idiopathic arthritis: An uncommon event with spontaneous resolution",
abstract = "Accelerated nodulosis is a rare complication of methotrexate therapy in juvenile idiopathic arthritis. When nodulosis does occur in patients with juvenile idiopathic arthritis on methotrexate, it is almost always seen in patients with polyarthritis with rheumatoid factor seropositivity, but only occasionally in polyarthritis patients who are rheumatoid factor negative. It has been described previously in only one patient with systemic arthritis. In this study, we describe three patients with systemic arthritis, all of whom developed nodulosis while receiving methotrexate. Interestingly, it was not necessary to discontinue methotrexate in any of these patients. In fact, methotrexate dose was escalated without consequences and with complete resolution of nodules. This observation suggests that nodulosis occurring in patients with systemic arthritis already on methotrexate may not be because of methotrexate itself, but may be a component of the disease process. The other likely possibility given the fact that nodulosis occurs with other immunomodulatory agents and is not specifically related to methotrexate is that immunomodulatory agents in general precipitate the development of nodulosis. Thus, we propose that the new terminology {"}immunomodulatory agents induced nodulosis{"} rather than {"}methotrexate-induced nodulosis{"} be used in the literature.",
author = "Reem Abdwani and Rosie Scuccumarri and Karen Duffy and Duffy, {Ciar{\'a}n M.}",
year = "2009",
month = "9",
doi = "10.1111/j.1525-1470.2009.00990.x",
language = "English",
volume = "26",
pages = "587--591",
journal = "Pediatric Dermatology",
issn = "0736-8046",
publisher = "Wiley-Blackwell",
number = "5",

}

TY - JOUR

T1 - Nodulosis in systemic onset juvenile idiopathic arthritis

T2 - An uncommon event with spontaneous resolution

AU - Abdwani, Reem

AU - Scuccumarri, Rosie

AU - Duffy, Karen

AU - Duffy, Ciarán M.

PY - 2009/9

Y1 - 2009/9

N2 - Accelerated nodulosis is a rare complication of methotrexate therapy in juvenile idiopathic arthritis. When nodulosis does occur in patients with juvenile idiopathic arthritis on methotrexate, it is almost always seen in patients with polyarthritis with rheumatoid factor seropositivity, but only occasionally in polyarthritis patients who are rheumatoid factor negative. It has been described previously in only one patient with systemic arthritis. In this study, we describe three patients with systemic arthritis, all of whom developed nodulosis while receiving methotrexate. Interestingly, it was not necessary to discontinue methotrexate in any of these patients. In fact, methotrexate dose was escalated without consequences and with complete resolution of nodules. This observation suggests that nodulosis occurring in patients with systemic arthritis already on methotrexate may not be because of methotrexate itself, but may be a component of the disease process. The other likely possibility given the fact that nodulosis occurs with other immunomodulatory agents and is not specifically related to methotrexate is that immunomodulatory agents in general precipitate the development of nodulosis. Thus, we propose that the new terminology "immunomodulatory agents induced nodulosis" rather than "methotrexate-induced nodulosis" be used in the literature.

AB - Accelerated nodulosis is a rare complication of methotrexate therapy in juvenile idiopathic arthritis. When nodulosis does occur in patients with juvenile idiopathic arthritis on methotrexate, it is almost always seen in patients with polyarthritis with rheumatoid factor seropositivity, but only occasionally in polyarthritis patients who are rheumatoid factor negative. It has been described previously in only one patient with systemic arthritis. In this study, we describe three patients with systemic arthritis, all of whom developed nodulosis while receiving methotrexate. Interestingly, it was not necessary to discontinue methotrexate in any of these patients. In fact, methotrexate dose was escalated without consequences and with complete resolution of nodules. This observation suggests that nodulosis occurring in patients with systemic arthritis already on methotrexate may not be because of methotrexate itself, but may be a component of the disease process. The other likely possibility given the fact that nodulosis occurs with other immunomodulatory agents and is not specifically related to methotrexate is that immunomodulatory agents in general precipitate the development of nodulosis. Thus, we propose that the new terminology "immunomodulatory agents induced nodulosis" rather than "methotrexate-induced nodulosis" be used in the literature.

UR - http://www.scopus.com/inward/record.url?scp=70350029138&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=70350029138&partnerID=8YFLogxK

U2 - 10.1111/j.1525-1470.2009.00990.x

DO - 10.1111/j.1525-1470.2009.00990.x

M3 - Article

VL - 26

SP - 587

EP - 591

JO - Pediatric Dermatology

JF - Pediatric Dermatology

SN - 0736-8046

IS - 5

ER -